MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked approximately 5.0 and 10.0 cm from the proximal end and fractured approximately 25.0 cm from the proximal end.The embolization coil and the segment of the pusher assembly distal to the fracture were not returned for evaluation.Conclusion: evaluation of the returned device revealed the pusher assembly was kinked and fractured.This type of damage typically occurs due to forceful manipulation of the pc400 during insertion into a microcatheter.If the pusher assembly becomes fractured, it may allow the pull wire to retract out of the distal detachment tip (ddt), which will in turn allow the embolization coil to detach.The non-penumbra microcatheter mentioned in the complaint, the embolization coil, and the segment of the pusher assembly distal to the fracture were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coils 400 (pc400).During the procedure, while in use with another manufacturer's microcatheter, a pc400 unintentionally detached from its pusher assembly.The procedure was completed using additional pc400 as well as other manufacturer's coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5884653
Report Number3005168196-2016-01184
Device Sequence Number1326360
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public00814548011981
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2021
Device Catalogue Number4002C2860
Device Lot NumberF37888
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/17/2016
Supplement Report FDA Received Date09/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight65